MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT1H02
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/14/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was broken on the proximal end of the pusher assembly.The pull wire was retracted approximately 7.5 cm from the proximal end of the pusher assembly.The pull wire was present within the distal detachment tip (ddt) of the pusher assembly and the embolization coil was not detached.The embolization coil was undamaged.Conclusion: evaluation of the returned smart coil revealed a device with a separated proximal pet lock and a fractured pull wire.A detachment attempt using a handle was reported in the complaint which likely caused the proximal pet lock to separate.Despite this detachment attempt, the pull wire remained within the pusher assembly distal detachment tip (ddt).During functional testing, the pull wire was found to have fractured within the pusher assembly.This pull wire fracture likely prevented the handle from retracting the pull wire from the ddt, which is required to detach the embolization coil from the pusher assembly.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-02459.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the posterior communicating artery (pcom) using penumbra smart coils (smart coils) and a penumbra smart coil detachment handle (handle).During the procedure, the physician successfully placed two coils in the target vessel using a non-penumbra microcatheter.The physician then advanced a smart coil to the target location, however, was unable to detach the coil on the first attempt using the handle.Although the physician observed that the black alignment zone was separated in half, the smart coil failed to detach.Therefore, the physician pulled the pull wire of the smart coil pusher assembly in an attempt to manually detach the smart coil; however, the smart coil did not detach.Therefore, the smart coil was removed.The procedure was completed using other coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8179305
Report Number3005168196-2018-02456
Device Sequence Number1332495
Product Code HCG
UDI-Device Identifier00814548015224
UDI-Public00814548015224
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/19/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/06/2021
Device Catalogue Number400SMTXSFT1H02
Device Lot NumberF70506
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/06/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/19/2018
Initial Report FDA Received Date12/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005